Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jul 7, 2018, 12:29 PM PDT for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2018, 12:29 PM PDT (19:29 UTC)
- Expired
- Jul 7, 2018, 2:54 PM PDT
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 61 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3366 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956
WGUS56 KLOX 071929
FFWLOX
CAC037-072230-
/O.NEW.KLOX.FF.W.0009.180707T1929Z-180707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
1229 PM PDT SAT JUL 7 2018
The National Weather Service in OXNARD has issued a
* Flash Flood Warning for...
Northeastern Los Angeles County in southwestern California...
* Until 330 PM PDT.
* At 1224 PM PDT, Doppler radar indicated a nearly stationary
thunderstorm producing very heavy rain in the Big Pines, Mountain
High and Wrightwood area. This include nearby portions of Highway
2. Radar indicated rainfall rates of 1.5 to 1.7 inches per hour.
This rain will likely cause flash flooding across the warned area,
as well as significant flooding of area roadways.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3424 11766 3424 11792 3451 11796 3453 11766
3445 11766 3430 11765
$$
DB/DG2 follow-up statements
373
WGUS76 KLOX 072041
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
141 PM PDT SAT JUL 7 2018
CAC037-072230-
/O.CON.KLOX.FF.W.0009.000000T0000Z-180707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
141 PM PDT SAT JUL 7 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR
NORTHEASTERN LOS ANGELES COUNTY...
At 137 PM PDT, Doppler radar continued to indicate thunderstorms
producing heavy rain across the Big Pines, Mountain High and
Wrightwood area. This includes nearby portions of Highway 2.
While rainfall rates have decreased somewhat, other
thunderstorms in San Bernardino County will likely move into
the warning area after 200 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3424 11766 3424 11792 3451 11796 3453 11766
3445 11766 3430 11765
$$
DB/CS553
WGUS76 KLOX 072154
FFSLOX
Flash Flood Statement
National Weather Service OXNARD CA
254 PM PDT SAT JUL 7 2018
CAC037-072202-
/O.CAN.KLOX.FF.W.0009.000000T0000Z-180707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
254 PM PDT SAT JUL 7 2018
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY IS
CANCELLED...
Thunderstorms have weakened significantly, and heavy rain was no
longer being reported. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3424 11766 3424 11792 3451 11796 3453 11766
3445 11766 3430 11765
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 10:35 AM PDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 7, 10:35 AM PDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1035 AM PDT Sat Jul 7 2018
.SYNOPSIS...07/817 AM.
A strong high pressure over the Western States will continue to bring
hot temperatures and dry conditions into the weekend. High
pressure should move east early next week for partly cloudy skies
and a cooling trend.
&&
.SHORT TERM (TDY-MON)...07/918 AM.
***UPDATE***
Focusing attention on the Goleta area this morning in support of
fire fighting efforts there. Noting temperatures are up a bit from
yesterday in many locations because the overnight lows remained
quite high, but still thinking that the high temperatures will be
several degrees cooler than yesterday once the winds go onshore in
the southern portion of the CWA. There is quite a bit of cloud
cover above LA County today which should help keep the
temperatures down. Already seeing some clouds bubble up east of
San Bernardino and keeping the slight chance of afternoon showers
in the eastern San Gabriels.
***From Previous Discussion***
At 230 am 26 locations across SBA/LA/VTA had temperatures still in
the 90s. These warm lows are due to the very warm airmass and the
offshore flow. Gradients are are 2 MB offshore from the east and
5.5 MB offshore from the North. Despite the impressive northerly
gradients the winds have diminished and the latest forecast mdls
do not show much of a diurnal uptick of the winds. As a result the
wind advisories have all been cancelled. There will likely be a
few isolated advisory level gusts but mostly the gusts will be
about 5 mph under advisory criteria.
Heat remains the big issue. 596 DM hgts will combine with the
offshore flow to bring yet another day of record breaking heat.
Today will be cooler than ydy across the coasts and vlys south of
Pt Conception the rest of the forecast area will have similar
temps. The cool down will be driven by a southerly flow that is
setting up. Unlike ydys slam dunk heat forecast this south flow
does cast a bit of uncertainty into the forecast esp for the
coasts. The south push will bring an earlier and stronger cooling
sea breeze to the VTA/LA county area. This may result in a few
locations having their max temp for the day before noon. There
will generally be 8 to 12 degrees of cooling. The small worry for
today that this south push starts earlier and is a little stronger
than forecast...if this happens forecast max temps could be much
cooler than forecast (not that many people would complain) Models
show N to NE flow continuing over the Central Coast so there will
be little or no cooling there.
The upper level high will shift to the four corners area on
Saturday and this will open the door for some monsoon moisture.
The bulk of the moisture will remain to the south and east of the
region but with LI values of about -3 there is about a 20 percent
chance that enough moisture will reach the eastern San Gabriels
to create some thunderstorms.
It will still be hot on Sunday, but it will be noticeably cooler
with onshore flow both to the north and east. Heights will still
be around 594 DM so the inland areas will not cool as much. There
will still be plenty of triple digit highs in the valleys, but
there will also be more than a few readings in the mid to upper
90s mixed in.
The upper level high pulls a little to the east on Monday and
takes with it any remaining monsoon moisture and thus eliminating
any convective threat. Hgts do not change much so the interior
sections will not see much in the way of a change in the temps and
will remain about 8 degrees above normal. Continued onshore trends
will bring more cooling to the coasts and vlys. Despite this
cooling max temps will remain above normal.
.LONG TERM (TUE-FRI)...07/255 AM.
Both the EC and the GFS agree that the large upper level high will
dominate the SW US. HGTS will not change much through the period
and will be near 592 DM.
The flow pattern around this high will bring in quite a bit of mid
and high level clouds as well as enough lower level moisture to
create a slight chc of convection but Tue and Wed afternoon and
early evening. Skies will be partly to mostly cloudy. If they are
predominantly mostly cloudy there will likely not be enough
heating to initiate convection and max temps will likely come in a
little lower than forecast.
The monsoon flow shuts down for Thu and Fri and skies will begin
to clear and there will be no convective threat. Continued onshore
flow will bring max temps across the coasts and vlys to near
normal while the interior max temps will remain above normal.
There is a chc some marine layer stratus could develop at this
time as well.
&&
.AVIATION...07/1733Z.
At 17Z at KLAX, there was no marine layer cloudiness. There base
of the marine inversion was at 200 feet, and the top of the
inversion was at 2000 feet with a temperature of 37 C.
High confidence in clear skies and VFR conds through the period.
The exception will be near KSBA where intermitent MVFR vsbys are
possible through this evening due to smoke from the Holiday fire.
KPMD and KWJF: There is a 20 percent chance of VCTS with gusty
outflow winds possible should a thunderstorm develop between
18Z and 01Z.
KLAX...High confidence in the 18Z TAF with VFR conds through the
period.
KBUR...High confidence in the 18z taf with VFR conds through the
period. There is a 20 percent chance of no west wind late this
afternoon and evening.
&&
.MARINE...07/907 AM.
For the Outer Waters, moderate confidence in current forecast.
A Gale Warning continues for the Outer Waters through late
tonight. There is a 20% chance that Gale conditions will continue
through Sunday night. It is more likely that a SCA will be issued
with SCA conds likely late tonight through Wed, with gale force
winds possible again late Mon and Mon night.
For the Inner Waters, moderate confidence in current forecast.
SCA conds are expected for the Inner Waters from Point Sal to
Point Piedras Blancas through tonight, and there is a 40 percent
chance of SCA conds there each afternoon and evening Sun through
Mon. Local SCA gusts are likely at times through at least tonight
across western portions of the Santa Barbara Channel, and there is
a 20-30% chance that a SCA will be needed there.
&&
.FIRE WEATHER...07/951 AM.
A very strong ridge of high pressure will remain over the southwest
United States through Sunday, resulting in the continuation of hot, dry, and
elevated fire weather conditions for Southwest California. There will be some increase
in onshore flow near the surface today, with further increase on Sunday. As a result,
there will be some moderation of temperatures and humidities across coastal areas
today, but hot and dry conditions will persist across interior sections
with humidities generally ranging between 7 and 15 percent. The cooling
trend will extend further inland on Sunday, however there will still
be some triple digit readings across warmest interior sections. The
Red Flag Warning for the Santa Barbara south coast has been allowed
to expire this morning, however the remaining Red Flag warnings will
remain in effect through 6 pm today due to the hot and dry conditions
along with onshore winds gusting between 20 and 30 mph this
afternoon.
Due to the hot and unstable conditions expected today, there is the potential for very large
vertical plume growth with any new fires, especially over the mountains and foothills.
A surge of monsoon moisture will bring a thunderstorm threat to our south and east today,
with the leading edge of the mid level monsoon moisture and instability bringing a slight
chance of thunderstorms to the eastern San Gabriels this afternoon and evening. If any
thunderstorms were to develop, there would be the potential for isolated dry lightning
strikes and gusty erratic surface winds. Very warm conditions are expected to linger on
Sunday into early next week, with some monsoon moisture potentially moving into the
region at times.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT this evening
for zones 34>41-44>46-51>54-59-87-88-547. (See LAXNPWLOX).
Red Flag Warning in effect until 6 PM PDT this evening for
zones 246-252>254-288-547. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Sunday for zone
645. (See LAXMWWLOX).
Gale Warning in effect until 3 AM PDT Sunday for zones
670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (MON-FRI).
Well above normal temperatures are expected at least through
Monday with heat advisories possible.
&&
PUBLIC...jld/Rorke
AVIATION...DB
MARINE...DB
BEACHES...Munroe/DB
FIRE...Gomberg
SYNOPSIS...STu/Hall/B
weather.gov/losangelesNearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.